Home
 
  Introduction | About the Disease | Class Schedule | Clarifications Parents and Educators | Conduct in Hypoglycemia  
 
             
 
CLARIFICATIONS PARENTS AND EDUCATORS
     
               
               
  Dear teacher:
 
 
______________________________________ has Diabetes Mellitus type 1 (insulin-dependent). It does not interfere in any normal
 
 
activity, including physical education or the gym. However, the student may need an extra meal before or after vigorous exercises. It is also
 
 
necessary to have regular meals at school, in previously planned hours, so that he can balance the insulin received and try to maintain the
 
 
blood sugar level as close to normal as possible. All school teachers and staff must be aware of the signs and symptoms of
 
 
hypoglycemia (low blood sugar). These symptoms might include:
 
     
 
1 - dizziness
 
 
2 - pallor
 
 
3 - tremors
 
 
4 - sleepiness
 
 
5 - headache
 
 
6 - visual changes
 
 
7 - mental confusion
 
 
8 - personality or behavior change, such as inappropriate crying or laughing and difficulty to concentrate
 
 
9 - excessive sweating
 
     
 
Even though students have been instructed to be aware of these signs, they may not realize that the reaction is taking place and
 
 
sometimes it can be very severe. Whenever these signs occur, immediate treatment is required or the problem can become more severe.
 
 
Give them glucose (sugar) immediately from the kit they might have on them, or through one of the following alternatives:
 
     
 
1 – fruit juice (non-diet) - 150ml (one glass) or
 
 
2 – soda (non-diet) - 150 ml (one glass) or
 
 
3 – one tablespoon of sugar and ½ glass of water.
 
     
 
If the symptoms do not disappear in 15 minutes, repeat the procedure. After the symptoms disappear, offer a snack (milk, cheese,
 
 
crackers, bread) or anticipate the programmed meal. Keep the student in a sitting position, at rest, and always in the presence of
 
 
someone else. We recommend students to always have sugar (sugar tablets, liquid sugar, easy to dissolve candy) on them to treat
 
 
hypoglycemia. Sharp decrease in blood glucose can cause unconsciousness or convulsive crisis. In this situation, which is not very
 
 
frequent, or if the student cannot swallow, call for medical emergency help.
 
     
 
Another situation that might occur is the increase in blood glucose levels (hyperglycemia). Students have a higher tolerance to
 
 
hyperglycemia and it does not place them in any immediate risk situation.
 
     
 
Signs and symptoms of high blood glucose (hyperglycemia) include:
 
     
 
1 – increase in urine volume and frequency
 
 
2 – excessive thirst
 
 
3 – sleepiness
 
 
4 – nausea and vomiting
 
 
5 – abdominal pain
 
     
 
Notify parents if these symptoms occur.
 
     
 
If you have any question, concerns, or need any other explanations get in touch with ICD.
 
               
 
 
 
Contact / Location
 
         
 
 
 
 
 
© 2017 Institute for Children with Diabetes - all rights reserved
 
Phone: +55 51 3362.7371   |   email: icd@ghc.com.br   |   facebook.com/icdrs